Tips for Relieving Constipation Caused by Antidepressants

Constipation and Antidepressants
Christian Martinez Kempin/Getty Images

People who use medications like antidepressants may potentially become constipated.  When a person has constipation, this means that his or her bowel movements have become more difficult and/or less frequent than what is normal.  Although what is considered normal varies, most people will have a bowel movement somewhere between three times a day to once or twice a week.  If the time between bowel movements begins to stretch longer, however, then it can become very uncomfortable when they finally do occur.

  In extreme cases, people may experience what is known as fecal impaction, in which a hard mass of stool remains stuck in the rectum and cannot be passed.

Constipation is a common side effect of tricyclic antidepressants, which block the action of the neurotransmitter acetylcholine. When this neurotransmitter is blocked, the muscular contractions which propel waste matter through the digestive tract are slowed and the intestinal secretions which lubricate the passage of feces are drier, causing constipation.   Although constipation is less likely with newer medications like the selective serotonin reuptake inhibitors (SSRIs), it is still possible that you may experience irregularity with these as well.

When people have constipation, they may have unpleasant symptoms such as:

  • Less frequent bowel movements
  • Straining during bowel movements
  • Small or hard stools
  • A feeling like they didn't completely empty their bowel
  • A swollen or painful abdomen
  • Vomiting

And, if a person is experiencing fecal impaction after having long-term constipation, they may begin to have the following additional symptoms:

  • Leakage of liquid stools or sudden watery diarrhea
  • Rectal bleeding
  • Abdominal cramping or bloating
  • Bladder pressure or loss of bladder control
  • Lower back pain
  • Fast heartbeat or dizziness when straining to pass stool

The following are some tips for relieving constipation caused by an antidepressant:

  • Drink plenty of water.
  • Eat high-fiber foods, such as fruits, vegetables, and whole grains.
  • Get regular exercise.
  • Take fiber supplements.
  • Consider using stool softeners or laxatives if other steps to relieve constipation have failed.

If you are experiencing chronic constipation that is not relieved by these self-help measures, it is very important to speak with your personal physician for advice.  Fecal impaction can occur with long-term constipation and can potentially have some very serious complications, including tearing of the rectum or tissue death.

In the event that you have already become impacted, your doctor will take steps to remove the impacted stool.  This may be done by the use of warm mineral oil enemas to soften and lubricate the stool, manual removal of the impaction or laxatives.  Very rarely, surgery may necessary to remove an impaction.

People who have had a fecal impaction will also need to undergo a bowel retraining program, possibly including stool softeners, fiber supplements, dietary changes, special exercises and other techniques.


"Fecal Impaction."  MedlinePlus.  U.S. National Library of Medicine.  Last updated:  Subodh K. Lal on January 22, 2015.  Reviewed:  David Zieve, MD, Isla Ogilvie, PhD and the A.D.A.M. Editorial team.  Accessed:  December 1, 2015.

Moore, David P. and James W. Jefferson. Handbook of Medical Psychiatry. 2nd Ed. Philadelphia: Mosby, Inc., 2004.

Patel, Sonal M. and Anthony J. Lembo. "Chapter 12 - Constipation." Sleisenger & Fordtran's Gastrointestinal and Liver Disease. Eds. Mark Feldman et. al. 8th ed. Philadelphia: Sauders Elsevier, 2006.

"What Is Constipation?"  WebMD.  WebMD, LLC.  Reviewed:  Melinda Ratini, DO, MS on June 27, 2015.  Accessed:  December 1, 2015.

Continue Reading